Preventing Drug Induced Liver Injury in Patients with HIV

MAY 30, 2019
Jeannette Y. Wick, RPh, MBA, FASCP
With an estimated annual incidence rate of 13.9 to 24 per 100,000 inhabitants, drug-induced liver injury (DILI) the leading cause of acute liver failure in the United States. It is also a unique concern in people living with HIV.

Recognizing the importance of comorbid HIV and DILI, researchers from Sacco University Hospital in Milano, Italy, have published a comprehensive review of the topic ahead-of-print in the journal Pharmacological Research

In the report, the author noted that drugs that are metabolized more than 50% in the liver often cause DILI. Pharmacists should make note of 4 phenotypes associated with liver damage:
  • Fat deposition within hepatocytes can cause drug-induced steatosis (DIS), and is usually reversible.
  • Drug induced steatohepatitis (DISH) is characterized by inflammation of the liver with fat deposition in hepatocytes.
  • Non-alcoholic fatty liver disease (NAFLD) and non-alcoholic steatohepatitis (NASH) are not drug-induced and have different pathophysiologies and prognoses than DIS or DISH.  
Drugs causing DISH can be categorized into 3 groups:
  • Drugs that cause metabolic changes and precipitate latent NAFLD/NASH (e.g. tamoxifen, glucocorticoids, valproic acid).
  • Drugs that cause steatosis independently (e.g. amiodarone).
  • Drugs that cause steatosis sporadically (e.g. carbamazepine).
Accumulation of very small lipid molecules in hepatocytes can cause a more serious microvesicular steatosis. This form of steatosis is caused by valproic acid, tetracycline, aspirin, amiodarone, tamoxifen, ibuprofen, and vitamin A and is often nonreversible and fatal. It is also caused by glucocorticoids, methotrexate, estrogens, chemotherapeutic agents (5-fluorouracil, irinotecan, and cisplatin), ibuprofen, indomethacin, and mefloquine.

HIV positive patients may inherently have multiple risk factors for steatosis/hepatosteatosis. Examining differential diagnoses associated with drug-induced steatosis can prevent severe liver injury and fibrosis. For example, prolonged use of anti-retroviral therapy (ART), metabolic changes, and chronic inflammation can contribute to ART-induced steatosis.

The prevalence of NAFLD is also high in HIV-positive patients due to obesity, insulin resistance, and hypertriglyceridemia. Patients may be misdiagnosed with primary NAFLD instead of DIS/DISH. The treatment team must evaluate all treatments received, duration of therapy with hepatotoxic drugs, and presence of metabolic syndrome to diagnose DIS/DASH accurately. If risk factors for NAFLD are absent, then steatosis/hepatosteatosis can be attributed to the drug.

In cases of acute liver steatosis, the offending drug must be discontinued immediately. In patients with NAFDL/NASH, guidelines recommend a lipid neutral regimen with integrase inhibitors (raltegravir or dolutegravir). If significant weight gain is observed, other lipid-neutral treatments (i.e. rilpivirine or unboosted atazanavir) can be considered.

Patients must be counseled about the risk of acute or chronic liver steatosis associated with all prescription and over the counter medications. If treatment with a steatosis-inducing agent is required, other risk factors for developing liver steatosis must be minimized. Pharmacists should counsel patients to reduce carbohydrate intake, exercise regularly, reduce alcohol intake, and avoid other hepatotoxic drugs.

Pharmacists who see many people with HIV in their practices will find this review article helpful and informative.


Reference
Gervasoni C, Cattaneo D,Filice C,Galli M, Drug-induced liver steatosis in patients with HIV infection, Pharmacological Research (2019), https://doi.org/10.1016/j.phrs.2019.104267

 

SHARE THIS
1